Although you can’t reverse age-related loss of taste and smell, some causes of impaired taste and smell are treatable.
For example, your doctor might adjust your medications if they’re contributing to the problem.
Many nasal and sinus conditions and dental problems can be treated as well.
Can loss of taste be restored?
Most people only experience impaired taste temporarily, and only lose part of their ability to taste. It’s very rare to lose your sense of taste completely.
How do you cure a tasteless tongue?
Home care for tongue problems
- Avoid hot and spicy foods.
- Try to drink only cold beverages and eat only bland, soft foods until the sore has healed.
- You may also try OTC oral pain treatments.
- You can rinse your mouth with warm saltwater or a mixture of warm water and baking soda.
- You can ice the sore.
What causes you to lose your taste?
Aside from normal aging, the most common causes of a loss of the sense of taste are: Nasal airway problems, especially nasal congestion caused by allergies or the common cold. Upper airway infection, such as sinus infection, tonsillitis, or sore throat.
How long does it take for your taste buds to come back?
According to Dr. Bartoshuk, their normal life cycle is anywhere from 10 days to two weeks. However, “burning your tongue on hot foods can also kill taste buds,” she says. “But they grow right back, which is why the ability to taste doesn’t diminish with age.”
Why have I lost my sense of taste and smell?
Nasal congestion from a cold, allergy, sinus infection, or poor air quality is the most common cause of anosmia. Other anosmia causes include: Nasal polyps — small noncancerous growths in the nose and sinuses that block the nasal passage. Injury to the nose and smell nerves from surgery or head trauma.
What medications can cause loss of taste?
Other commonly used medications that can cause taste and flavor difficulties are allopurinol, captopril, enalapril, nitroglycerin, diltiazem, dipyridamole, nifedipine, hydrochlorothiazide, lisinopril, lithium, lovastatin, and levodopa.